Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Lincoln, IL

August 13, 2005Clay County, Effingham County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 13, 2005, 6:14 PM CDT for Clay County, Effingham County, Shelby County, Illinois. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 6:14 PM CDT (23:14 UTC)
Expired
Aug 13, 2005, 7:15 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clay County, IL, Effingham County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:45 PM CDTTSTM WND DMGEffingham, ILTWO INCH DIAMETER TREE LIMBS DOWN ON THE SOUTH SIDE OF EFFINGHAM. REPORT FROM THE NWS COOP OBSERVER FROM HIDALGO.
Aug 13, 6:45 PM CDTTSTM WND DMGEffingham, ILTWO INCH DIAMETER TREE LIMBS DOWN ON THE SOUTH SIDE OF EFFINHGAM. REPORT FROM THE NWS COOP OBSERVER IN HIDALGO IL.
Aug 13, 7:10 PM CDTTSTM WND DMGIola, ILA 2 FOOT DIAMETER TREE DOWN AT US ROUTE 45 IN IOLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 132315
SVRILX
ILC025-049-173-140015-
/O.NEW.KILX.SV.W.0149.050813T2314Z-050814T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHELBY COUNTY IN CENTRAL ILLINOIS
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES WEST OF OCONEE TO 12 MILES SOUTH OF HERRICK TO 13
  MILES WEST OF OSKALOOSA...OR ALONG A LINE EXTENDING FROM NOKOMIS TO
  7 MILES NORTHEAST OF VANDALIA TO 8 MILES NORTHEAST OF SALEM...AND
  WAS MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMONT
  EFFINGHAM
  IOLA
  EDGEWOOD
  FLORA
  LOUISVILLE
  COWDEN
  BEECHER CITY
  LAKEWOOD

OTHER LOCATIONS IN THE WARNING INCLUDE...EFFINGHAM...MASON...SAILOR
SPRINGS...SHUMWAY...SIGEL...STEWARDSON...TEUTOPOLIS...WATSON...
ELLIOTSTOWN...HEARTVILLE...MOCCASIN...HORD...BIBLE GROVE...CLAY
CITY...STRASBURG...CLARKSBURG AND TROWBRIDGE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3932 8944 3907 8904 3864 8891 3863 8835
      3905 8840 3936 8854

$$

BARNES
2 follow-up statements
000 
WWUS53 KILX 132347
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT SAT AUG 13 2005

ILC025-049-173-140015-
/O.CON.KILX.SV.W.0149.000000T0000Z-050814T0015Z/
CLAY-EFFINGHAM-SHELBY-
647 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CLAY...EFFINGHAM AND SOUTHERN SHELBY COUNTIES...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLARKSBURG TO EFFINGHAM TO LOUISVILLE...OR ALONG A
LINE EXTENDING FROM 7 MILES SOUTHEAST OF SHELBYVILLE TO EFFINGHAM TO
8 MILES NORTHWEST OF FLORA...MOVING EAST AT 40 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SAILOR SPRINGS.
  CLAY CITY.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3932 8944 3907 8904 3864 8891 3863 8835
      3905 8840 3936 8854

$$

BARNES
000 
WWUS53 KILX 140014
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT SAT AUG 13 2005

ILC025-049-173-140024-
/O.EXP.KILX.SV.W.0149.000000T0000Z-050814T0015Z/
CLAY-EFFINGHAM-SHELBY-
714 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY...EFFINGHAM AND SOUTHERN
SHELBY COUNTIES EXPIRES AT 715 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3932 8944 3907 8904 3864 8891 3863 8835
      3905 8840 3936 8854

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:52 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 13, 2:52 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT SAT AUG 13 2005

.DISCUSSION...
MAIN CONCERN IS PRECIPITATION CHANCES THROUGH MUCH OF THE FORECAST.
MODELS HAVE SOME DIFFERENCES WITH THE WEATHER PATTERN OVER THE NEXT
36-48 HRS. TONIGHT AND SUNDAY MORNING, THE NAM IS NOT INDICATING ANY
PROGRESSION OF A WAVE ALONG THE STATIONARY FRONT ACROSS IL, WHICH IS
A CHANGE FROM EACH OF THE NAMS PREVIOUS 2 RUNS. THE GFS HAS BEEN
MUCH MORE CONSISTENT WITH MOVING A LOW PRESSURE SYSTEM ALONG THE
BOUNDARY. THE GFS STILL HAS ITS ISSUES WITH SOME CONVECTIVE
FEEDBACK, BUT OVERALL, IT SEEMS TO HAVE A BETTER HANDLE ON THE NEAR
TERM. THE CANADIAN GLOBAL IS ALSO SUPPORTIVE OF THE GFS SOLUTION,
AND WILL TREND THAT WAY THIS FCST.

.SHORT TERM...TONIGHT THROUGH TUESDAY
THE QUASI-STATIONARY FRONT CURRENT EXTENDS FROM NW OHIO THROUGH
CENTRAL IL TO SW MISSOURI. IT HAS NOT MOVED MUCH TODAY, AND PLENTY
OF HEATING HAS OCCURRED SOUTH OF THE FRONT. INSTABILITY PARAMS
INDICATE MLCAPES OF 1500-2000, AND PLENTY OF PRECIP WATER AVAIL
FOR CONVECTION. THERE APPEARS TO BE SOME CONVERGENCE ALONG THE
FRONT, AND THE START OF STORM DEVELOPMENT IN S MISSOURI MAY BE AN
INDICATION THAT MORE WILL FIRE SOON FARTHER NE ALONG AND AHEAD OF
THE FRONT. THE TWO AREAS OF CONVECTION IN MISSOURI ARE EXPECTED TO
HEAD EAST TWRD IL. THEY MAY NOT QUITE REACH OUR CWA INTACT, BUT
OUTFLOW BOUNDARIES MAY TRIGGER ADDITIONAL CONVECTION OUT AHEAD. MUCH
OF THE AFTERNOON RAIN IN OUR AREA HAS MOVE NE. WE EXPECT TO SEE MORE
DEVELOPMENT AS THE LOW PRESSURE CENTER AND UPPER LEVEL WAVE APPROACH
ILLINOIS. THE HEATING OF THE DAY WILL HELP TRIGGER THE INITIAL WAVE
OF STORMS, THEN THE LOW SYSTEM WILL CAUSE ADDITIONAL STORMS
TONIGHT, ESPECIALLY AFTER MIDNIGHT. THAT PRECIPITATION SHOULD LINGER
INTO SUNDAY MORNING, MAINLY NORTH AND EAST OF DECATUR. SUNDAY
NIGHT THROUGH TUESDAY, VARIOUS H5 SHORTWAVES WILL AFFECT OUR CWA.
THE TIMING AND STRENGTH OF THESE WAVES IS STILL IN QUESTION, SO
CHANCE POPS WERE LEFT ALONE FOR THIS TIME PERIOD. GFS GUID TEMPS
HAVE GENERALLY BEEN UNDER-CUTTING THE TEMPS LATELY, AND WENT A FEW
DEG ABOVE IN MOST CASES THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
HIGH PRESSURE BUILDING SOUTH INTO ILLINOIS SHOULD KEEP MOST AREAS
DRY, WED AND THURSDAY, UNTIL A COLD FRONT ARRIVES ON THURSDAY NIGHT
AND FRIDAY. GFS80 AND CANADIAN GLOBAL INDICATE SIMILAR SOLUTIONS
HERE, AND I INTRODUCED SOME POPS IN OUR N ZONES THUR NIGHT AND THE
ENTIRE AREA ON FRIDAY TO ACCOUNT FOR THIS FEATURE. THIS FRONT WAS
PREVIOUSLY FORECAST TO COME IN SOONER, SO TIMING MAY SLOW DOWN WITH
FUTURE MODEL RUNS, BUT FOR NOW WILL INTRODUCE THE TREND TWRD RAIN
IN THAT TIME PERIOD. TEMPS SHOULD BEGIN TO WARM SOMEWHAT, DUE TO
ADDITIONAL SUNSHINE, AS WELL AS RETURN FLOW WED AFTERNOON AND
THURSDAY. GUID NUMBERS A LITTLE TOO COOL HERE AS WELL, BUT I STILL
DID NOT STRAY FAR.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

SHIMON
Hazardous weather outlook, Aug 13, 11:49 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT SAT AUG 13 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1149 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL
ILLINOIS TODAY. THUNDERSTORMS WILL DEVELOP ALONG AND TO THE NORTH OF
FRONT...MAINLY THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...GUSTY
WINDS...AND FREQUENT LIGHTNING. THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL CONTINUE TO MOVE BACK AND FORTH ACROSS THE AREA
OVER THE NEXT COUPLE OF DAYS. SEVERAL DISTURBANCES WILL MOVE ALONG
THE FRONT AND BRING PERIODIC CHANCES OF THUNDERSTORMS TO THE
REGION THROUGH TUESDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:50 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.